Colorado, 2015

Winter Storm and Winter Weather in Colorado, February 15 to 16, 2015

February 15 to 16, 2015 · NWS BOU · 7 events in 7 counties and zones

A winter storm brought heavy snow to areas in and near the Front Range Foothills. 5 inches near Evergreen; 11 inches, 4 miles east-northeast of Conifer, Copeland Lake and Roach SNOTEL.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to areas in and near the Front Range Foothills. In the Front Range Mountains and Foothills, storm totals included: 20 inches, 3 miles south-southeast of Jamestown; 17 inches at Lake Eldora, 4 miles south-southeast of Pinecliffe and 3 miles southwest Ward; 15 inches at Nederland; 13.5 inches, 12 miles northwest of Golden; 12 inches near Allenspark, Aspen Springs, Genesee and Kittredge; 11.5 inches near Evergreen; 11 inches, 4 miles east-northeast of Conifer, Copeland Lake and Roach SNOTEL. Elsewhere, storm totals ranged from 5 to 10 inches.

Along the Urban Corridor, the heaviest snowfall occurred in those areas adjacent to the foothills and near the Palmer Divide. Storm totals included: 11.5 inches just south of Boulder; 9.5 inches near Highlands Ranch, Lakewood and Ken Caryl; 9 inches in Westminster; 8.5 inches near Castle Pines and Centenniel; with 8 inches near Broomfield; with 7.5 inches in Arvada. Lesser amounts of 3 to 7 inches were observed elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 15, 10:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 15, 10:09 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1009 AM MST SUN FEB 15 2015

.UPDATE...
ISSUED AT 1009 AM MST SUN FEB 15 2015

COLD FRONT HAS PUSHED ACROSS THE NORTHEAST PLAINS AND STRATUS DECK
QUICKLY FILLING IN BEHIND IT. RADAR SHOWS ONE BAND OF
SNOW...MAINLY VIRGA SO FAR ON THE PLAINS...STRETCHING ACROSS THE
NORTHERN PORTIONS OF THE FORECAST AREA. MAIN AREA OF PRECIPITATION
IS SINKING SOUTHWARD ACROSS WYOMING AND IS ON TRACK TO REACH THE
I-70 CORRIDOR AROUND 2-3 PM. FIRST BAND MAY TRY TO FILL IN AS
UPSLOPE COMPONENT DEEPENS THROUGH THE NOON HOUR...BUT MOST OF THE
ACCUMULATING SNOW IN LOWER ELEVATIONS SHOULD HOLD OFF UNTIL DEEPER
MOISTURE AND BETTER INSTABILITY ARRIVE BY MID TO LATE AFTERNOON.
LATEST 12Z MODEL RUNS ARE MORE AGGRESSIVE WITH POTENTIAL
ACCUMULATIONS ALONG THE FRONT RANGE AND MANY FAVORABLE PARAMETERS
APPEAR IN PLACE FOR A LONGER DURATION INCLUDING THE UPSLOPE...Q-G
FORCING...INSTABILITY...AND POTENTIAL EMBEDDED CONVECTION. WILL
NUDGE SNOW AMOUNTS UP A BIT WITH SOME POTENTIAL FOR UPGRADING TO A
WARNING LATER THIS AFTERNOON. HIGHEST THREAT WOULD BE IN/RIGHT
NEXT TO FRONT RANGE FOOTHILLS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 425 AM MST SUN FEB 15 2015

AN UPPER LEVEL TROUGH CENTERED NEAR YELLOWSTONE NATIONAL PARK WILL
DIVE SOUTH-SOUTHEAST TODAY. AT THE SURFACE...A COLD FRONT WILL BE
PUSHING SOUTH ACROSS EASTERN COLORADO DURING THE EARLY MORNING.
UPSLOPE NORTH TO NORTHEAST WINDS WILL FORM BEHIND THE FRONT. AS THE
UPPER LEVEL TROUGH MOVES OVER COLORADO AND COMBINES WITH THE UPSLOPE
FLOW...SNOW WILL FORM. EXPECT THE SNOW TO ENTER NORTHEAST COLORADO
LATE THIS MORNING AND SPREAD SOUTH THROUGH THE AFTERNOON.

BECAUSE OF THE COLDER AIRMASS AND CLOUD COVER...EXPECT HIGHS TO BE
MUCH COLDER TODAY WITH READINGS IN THE 30S. ALSO...ANY PRECIPITATION
THAT FALLS SHOULD BE SNOW. JUST A SLIGHT CHANCE FOR RAIN WHEN
PRECIPITATION BEGINS.

THE MAIN AREA SNOW WILL SLIDE SOUTH THIS EVENING WITH THE MAIN
TROUGH. HOWEVER UPSLOPE FLOW WILL PERSIST THROUGH THE NIGHT...SO
WILL KEEP A GOOD CHANCE FOR SNOW IN THE FORECAST THROUGH OUT THE
NIGHT. MAY SEE AN INCREASE IN SNOW LATE TONIGHT AS THE NEXT SYSTEM
NEARS NORTHERN COLORADO.

WILL GO WITH A WINTER WEATHER ADVISORY FOR AREAS WEST OF I-25 TO THE
FRONT RANGE MOUNTAINS. WILL BEGIN IT LATE THIS MORNING AND RUN IT
THROUGH MOST OF MONDAY AFTERNOON. EXPECT A LULL OR BREAK IN THE SNOW
LATE TONIGHT AND EARLY MONDAY MORNING...THEN SNOW PICKS UP AGAIN
MONDAY WITH THE NEXT SYSTEM.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 425 AM MST SUN FEB 15 2015

FORECAST CONTINUES TO UNDERGO CHANGES AS THE 00Z AND 06Z MODEL RUNS
GAIN A BETTER HANDLE ON THE NEXT WEATHER MAKER APPROACHING FROM
IDAHO AND WRN WYOMING. MODELS SHOW AN AMPLIFYING SHORTWAVE TROUGH
AND COLD FRONT SWINGING SOUTHEASTWARD OUT OF WYOMING AND OVER
NORTHERN PORTIONS OF THE FCST AREA SOMETIME MONDAY MORNING.
MODELS DIFFER AS TO WHEN THIS WILL EXACTLY OCCUR. THE GFS AND
ECMWF SHOW A SFC COLD FRONT RACING SOUTH THROUGH THE DENVER AREA
BY AROUND 12Z WITH SNOWFALL DEVELOPING SHORTLY THEREAFTER. WHEREAS
THE NAM SHOWS A 750-550MB TROUGH AXIS AND SFC COLD FRONT PASSING
THROUGH THE FORT COLLINS AREA AT ABOUT THAT TIME...AND NOT LONG
AFTER THAT PASSING THROUGH THE DENVER METRO AREA. NAM ALSO
INDICATES A NW-TO-SE BAND OF MODERATE SNOWFALL IN THE VICINITY OF
THE JET STREAM KNIFING OUT OF WYOMING ALONG ALONG A FT COLLINS TO
GREELEY AXIS. COULD SEE SNOWFALL RATES OF 1-2 INCHES PER
HOUR IN THIS AREA DURING THE MORNING...BUT A QUICK DROP OFF WITH
THE JET...THE UPPER TROUGH AND SFC COLD FRONT MOVING SOUTH OF
THERE. GFS AND ECMWF ON THE OTHER HAND...SHOW SNOWFALL ALREADY
UNDERWAY IN THE DENVER AREA BY AROUND 12Z WITH DEEPENING POST-
FRONTAL ANTICYCLONIC UPSLOPE FLOW. BASED ON A BLEND OF THESE
MODELS...WILL GO WITH LIGHT TO MODERATE SNOWFALL SPREADING SOUTH
ALONG THE I-25 CORRIDOR THROUGH THE MORNING AND INTO THE AFTERNOON
WITH SNOWFALL GRADUALLY DECREASING FROM NORTH-TO-SOUTH THROUGH
THE DAY. SAME GOES FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS.
ITS POSSIBLE THE HIGHER TERRAIN NEAR THE WYOMING BORDER COULD SEE
1-3 INCH PER HR SNOWFALL RATES FOR A FEW HOURS IN THE MORNING.
THESE INTENSITIES ARE EXPECTED TO SHIFT TO THE SRN FRONT RANGE
FOOTHILLS BY AFTERNOON. AND AS THAT HAPPENS SHOULD SEE SNOWFALL
DECREASING ACRS ERN LARIMER AND WELD COUNTIES WITH DRIER AIR
DOWNSLOPING OFF THE CHEYENNE RIDGE. ALSO EXPECT SNOWFALL TO
DECREASE OVER EASTERN SECTIONS OF THE DENVER METRO AREA SUCH AS
DIA DURING THE AFTERNOON HRS...WITH NELY UPSLOPE FLOW BECOMING
THE MAIN FORCING MECHANISM FOR SNOW PRODUCTION ALONG THE FRONT
RANGE. BY THEN THE MAIN BAND OF JET LIFT SHOULD BE WELL SOUTH OF
THE AREA.

BY MONDAY EVENING...SNOWFALL ALONG THE FRONT RANGE SHOULD BE
WRAPPING UP FROM NORTH-TO-SOUTH WITH ADDITIONAL SNOW AMOUNTS BY 6
PM LST RANGING FROM 1-3 INCHES WITHIN THE I-25 CORRIDOR AND FROM
2-5 INCHES IN THE FOOTHILLS. HIGHER ELEVATIONS OF THE FRONT RANGE
COULD RECEIVE ANYWHERE FROM 3-7 INCHES OF ADDITIONAL SNOWFALL BY
LATE MONDAY EVENING WITH THE GREATER AMOUNTS ABOVE TIMBERLINE AND
HIGH PASSES. FARTHER OUT ON THE PLAINS SNOW AMOUNTS SHOULD DROP
OFF QUICKLY WITH HARDLY ANY SNOW ACROSS THE NORTHEAST CORNER OF
THE STATE. ON TUESDAY...AS COLD ADVECTION AND OROGRAPHIC LIFT
PRODUCED BY MODERATE NWLY FLOW CONTINUES TO PRODUCE LIGHT SNOWFALL
IN THE HIGH COUNTRY...ANOTHER JET BISECTING THE NERN CORNER OF
THE STATE COULD GENERATE SOME BANDED LIGHT SNOWFALL IN THIS AREA
WITH LOCAL SNOW AMOUNTS UP TO A HALF INCH POSSIBLE. OTHERWISE
SHOULD DRY CONDITIONS ALONG THE FRONT RANGE WITH THE BNDRY LAYER
FLOW BECOMING NWLY WHICH IS A DRIER WIND COMPONENT FOR THE AREA.

LOOKING AHEAD TO THE REMAINDER OF THE WEEK...THINGS DRY OUT AND
GRADUALLY WARM UP AS THE BUILDING UPPER RIDGE OUT WEST BEGINS TO
SHIFT EASTWARD. AS THE MTN TOP FLOW TURNS WESTERLY...COULD SEE
PERIODS OF STG AND GUSTY CHINOOK WINDS IN AND NEAR THE FRONT RANGE
THROUGH NEXT FRIDAY WHICH WILL HELP TO WARM THINGS UP. BY LATE
FRIDAY OR EARLY SATURDAY...MEDIUM RANGE MODELS SHOW YET ANOTHER
CLIPPER SYSTEM DROPPING IN FROM THE NORTHERN ROCKIES POSSIBLY
RETURNING COLD AND SNOW TO THE FCST AREA. WE'RE ENTERING INTO AN
ACTIVE WEATHER PATTERN WHICH IS NOT UNCOMMON FOR THIS TIME OF
YEAR. STAY TUNE.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1009 AM MST SUN FEB 15 2015

STRATUS DECK AND IFR/MVFR CEILINGS ARE QUICKLY FILLING IN BEHIND
THE FRONT. THESE WILL REMAIN IN PLACE THROUGH MONDAY EVENING.
THERE COULD BE SOME SNOW NEAR THE FRONT RANGE AIRPORTS AS EARLY AS
19Z...BUT MAIN SNOW SHOULD HOLD OFF TIL 20Z-22Z PER LATEST RADAR
TRENDS. VISIBILITIES MAY FALL TO 1/2-1 MILE IN HEAVIER SNOW BANDS.
LIGHT SNOW SHOULD PREVAIL THROUGH MOST OF TONIGHT AND AT THIS TIME
SEE LITTLE BREAK BEFORE NEXT SYSTEM BRINGS MORE SNOW FOR MONDAY.
MOST LIKELY TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 3-6 INCHES AT
KDEN WITH 4-8 AT KBJC AND KAPA...BUT LOCALLY HIGHER AMOUNTS
POSSIBLE GIVEN INSTABILITY AND POTENTIAL FOR CONVECTION.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MST MONDAY FOR COZ038>041.

WINTER WEATHER ADVISORY UNTIL 6 PM MST MONDAY FOR COZ033>036.

&&

UPDATE...BARJENBRUCH
SHORT TERM...MEIER
LONG TERM...BAKER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Feb 15, 11:02 AM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MST SUN FEB 15 2015

COZ030>051-161815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1102 AM MST SUN FEB 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME WIDESPREAD THIS AFTERNOON AND EVENING. THE SNOW
MAY BE HEAVY AT TIMES ESPECIALLY IN AND NEAR THE FRONT RANGE
MOUNTAINS AND FOOTHILLS. ROADS ARE EXPECTED TO BECOME SNOW COVERED
IN AREAS THAT SEE HEAVIER SNOWFALL LATE THIS AFTERNOON...AND IN
ALL AREAS TONIGHT AS TEMPERATURES DROP AND SNOW CONTINUES TO FALL.
IF TRAVELING THIS AFTERNOON OR TONIGHT...ALLOW EXTRA TIME TO
REACH YOUR DESTINATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AND HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE MONDAY AND
THEN GRADUALLY DECREASE MONDAY EVENING. AT THIS TIME...TOTAL
ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED ALONG THE FRONT
RANGE URBAN CORRIDOR...WITH 6 TO 14 INCHES IN THE FRONT RANGE
MOUNTAINS AND FOOTHILLS. LIGHTER AMOUNTS OF 1 TO 4 INCHES CAN BE
EXPECTED OVER THE EASTERN PLAINS.

SNOW WILL STILL BE LIKELY OVER THE MOUNTAINS INTO TUESDAY
MORNING...BEFORE GRADUALLY DECREASING BY SUNSET. ADDITIONAL
ACCUMULATIONS IN THE MOUNTAINS WILL NOT BE SIGNIFICANT. DRY
WEATHER IS EXPECTED TUESDAY NIGHT INTO FRIDAY...THEN THE NEXT
POTENTIAL STORM MOVES IN. TEMPERATURES WILL BE BELOW SEASONAL
NORMALS TUESDAY...THEN WARM UP A BIT WEDNESDAY THROUGH FRIDAY.
COLD AIR RETURNS NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...ANY
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.

BARJENBRUCH/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 15, 12:00 PM MST to February 16, 8:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552309, 552310, 552311, 552312, 552313, 552314, 552315.